Idaho, 2012Debris Flow and Flooding in Idaho, March 15, 2012
March 15, 2012 · NWS OTX · 3 events in 3 counties and zones
A Pacific storm system moving through the region resulted in heavy rain across the Northern Panhandle region. The warm and moist air mass likely resulted in some mid elevation snowmelt combining with the heavy rain to result in numerous flooding and debris flow reports.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moving through the region resulted in heavy rain across the Northern Panhandle region. The warm and moist air mass likely resulted in some mid elevation snowmelt combining with the heavy rain to result in numerous flooding and debris flow reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 9:51 AM PST, 9 minutes earlier.
Area forecast discussion, Mar 15, 9:51 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1051 AM PDT Thu Mar 15 2012
.SYNOPSIS...
Through the middle of next week...a series of wet and occasionally
windy storm systems will pass through the region roughly every
twenty four hours bringing mainly valley rain and mountain snow.
Night time storm passages may allow light snow accumulations down
to the lower elevations...which will melt off during the daylight
hours.
&&
.DISCUSSION...
A band of moderate rain riding northeastward ahead of a front will
continue to impact eastern WA and the ID panhandle for the
remainder of the day. So expect the wet and soggy day to continue
across much of eastern WA and the ID panhandle. I increased qpf amounts
for this afternoon across northeastern WA and north ID as forecasted
qpf amounts thus far have been substantially lower than reality.
Models then shift this band of precipitation southeastward late
this afternoon and into this evening. It will temporarily slow
down as it crosses the Blue Mountains, Palouse, L-C Valley and
Shoshone County as the flow buckles ever so slightly this evening.
This will likely result in an extended period of moderate rain for
the aforementioned areas. The NAM and GFS bring over an inch of
rain to Pullman and Lewiston with near 2 inches across the
mountains of southern Shoshone County. I didn't go quite this
high, but forecasted qpf was boosted substantially nonetheless.
The rain and warmer temperatures will bring rises to area creeks
and rivers today into tomorrow. However, all river forecasts
continue to crest well below action stage, but this will be
monitored closely over the next 24 hours.
Finally, we lowered the snow level of the winter wx advisory to
include all elevations of the east slopes of the Cascades.
Temperatures have warmed across the very lowest elevations,
particularly around Cashmere and Leavenworth so accumulations will
likely be minimal from here on out. However, temperatures still
remain near freezing in the Methow, Stehekin and Lake Wenatchee
Valleys so accumulations will likely occur for the next couple of
hours before snow levels rise to near 4000 ft by late this
afternoon. /neuman
&&
.AVIATION...
18Z TAFS: A strong fetch of moisture riding northeastward along a
front will impact the Inland Northwest over the next 12-18 hours.
However, the bulk of the rain showers will end shortly at KEAT and
KMWH. Farther east, expect a several hour period of moderate rain
and mvfr cigs for the KGEG-KCOE corridor. This band of rain will
then shift southeastward. As a result, moderate rain will shift to
KPUW and KLWS late this afternoon into this evening. There is potential
for this rain to last well into the night. KPUW will be the most
likely to be impacted by ifr cigs and mvfr cigs appear likely as
low level westerly flow increases. Once the front and attendant
rain band push southeast of the area expect isolated to scattered
showers to redevelop, particularly across the rising terrain of
northeastern WA and north ID late tonight into Friday AM. /neuman
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 38 44 32 45 29 / 100 50 30 60 50 20
Coeur d'Alene 48 36 44 30 44 27 / 100 80 50 60 60 20
Pullman 51 36 43 34 46 30 / 100 100 50 60 50 20
Lewiston 59 40 52 38 52 35 / 50 100 40 60 40 20
Colville 49 35 47 32 48 30 / 100 60 50 40 70 20
Sandpoint 45 34 42 28 43 28 / 100 90 70 40 70 30
Kellogg 44 34 41 30 44 29 / 100 100 60 60 70 30
Moses Lake 55 36 51 36 52 33 / 50 30 10 60 30 20
Wenatchee 53 34 49 34 49 33 / 40 40 20 60 50 20
Omak 49 33 47 30 48 28 / 50 50 30 50 60 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for East
Slopes Northern Cascades.
&&Hazardous weather outlook, Mar 15, 4:56 AM PST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT THU MAR 15 2012
IDZ002-003-026-027-WAZ031>036-038-041-043-044-161300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
556 AM PDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-WAZ037-161300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
556 AM PDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON THURSDAY WARM AND MOIST SOUTHWEST FLOW WILL RESULT IN RISING
SNOW LEVELS AND THE POTENTIAL FOR HEAVY RAIN FOR THE NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE MOUNTAINS. SNOW MELT COMBINED WITH
MODERATE RAIN WILL RESULT IN RISING STREAMS AND SMALL RIVERS ON
FRIDAY AND SATURDAY.
WAZ042-161300-
EAST SLOPES NORTHERN CASCADES-
556 AM PDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL CONTINUE TODAY AND MAY BRING AN ADDITIONAL 3 TO 6
INCHES OF ACCUMULATION TO THE HIGHER VALLEYS OF THE CASCADES AND
NEAR THE CREST. SNOW WILL GRADUALLY TURN TO RAIN THIS AFTERNOON AT
ALL BUT THE HIGHER MOUNTAIN ELEVATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 15, 8:31 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
931 AM PDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY SNOW 2 SSW LEAVENWORTH 47.57N 120.68W
03/15/2012 M8.5 INCH CHELAN WA TRAINED SPOTTER
24 HOUR TOTAL...JUST TURNED TO RAIN
&&
CNEUMANLocal storm report, Mar 15, 9:29 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1029 AM PDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 13 NE SANDPOINT 48.38N 116.31W
03/15/2012 M0.54 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-8
0600 AM HEAVY RAIN 3 SW CLAYTON 47.98N 117.61W
03/15/2012 M1.24 INCH STEVENS WA TRAINED SPOTTER
COCORAHS WA-ST-1
0600 AM HEAVY RAIN 6 NE ELK 48.08N 117.19W
03/15/2012 M0.81 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-1
0645 AM SNOW 10 NW KETTLE FALLS 48.72N 118.20W
03/15/2012 M1.8 INCH FERRY WA TRAINED SPOTTER
COCORAHS WA-FY-8
0700 AM SNOW 6 W NEWPORT 48.18N 117.17W
03/15/2012 M1.3 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-9
0700 AM HEAVY RAIN 12 SSE PRIEST RIVER 48.03N 116.81W
03/15/2012 M0.58 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-15
0700 AM HEAVY SNOW 12 N LEAVENWORTH 47.77N 120.66W
03/15/2012 M4.5 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-33
0700 AM SNOW 1 NW PLAIN 47.77N 120.66W
03/15/2012 M2.9 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-35
0700 AM SNOW 4 WNW WINTHROP 48.49N 120.25W
03/15/2012 M1.0 INCH OKANOGAN WA TRAINED SPOTTER
COCORAHS WA-OK-11
0700 AM HEAVY RAIN 4 NE DEER PARK 48.00N 117.38W
03/15/2012 M0.84 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-32
0700 AM HEAVY RAIN 3 WNW ELK 48.04N 117.32W
03/15/2012 M0.82 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-36
0700 AM HEAVY RAIN 2 ENE ATHOL 47.95N 116.68W
03/15/2012 M0.54 INCH KOOTENAI ID TRAINED SPOTTER
COCORAHS ID-KT-3
0700 AM HEAVY SNOW 5 SSW PESHASTIN 47.49N 120.63W
03/15/2012 M6.5 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-8
0700 AM HEAVY RAIN 6 NE CHATTAROY 47.95N 117.25W
03/15/2012 M0.59 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-24
0800 AM HEAVY SNOW 1 NNW LEAVENWORTH 47.60N 120.67W
03/15/2012 M6.4 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-23
0810 AM SNOW 1 N LEAVENWORTH 47.60N 120.66W
03/15/2012 M3.5 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-37
0828 AM HEAVY RAIN 2 WSW DEER PARK 47.95N 117.48W
03/15/2012 M0.59 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-14
0930 AM HEAVY SNOW 2 SSW LEAVENWORTH 47.57N 120.68W
03/15/2012 M8.5 INCH CHELAN WA TRAINED SPOTTER
24 HOUR TOTAL...JUST TURNED TO RAIN
1000 AM HEAVY RAIN DIAMOND LAKE 48.17N 17.31W
03/15/2012 M0.45 INCH PEND OREILLE WA CO-OP OBSERVER
1.3 INCHES SNOW
1000 AM HEAVY RAIN CHEWELAH 48.29N 117.73W
03/15/2012 M0.86 INCH STEVENS WA CO-OP OBSERVER
1000 AM HEAVY RAIN BONNERS FERRY 48.69N 116.32W
03/15/2012 M0.45 INCH BOUNDARY ID CO-OP OBSERVER
1000 AM HEAVY RAIN SANDPOINT 48.28N 116.56W
03/15/2012 M0.78 INCH BONNER ID CO-OP OBSERVER
1000 AM HEAVY RAIN COEUR D'ALENE 47.70N 116.79W
03/15/2012 M0.49 INCH KOOTENAI ID CO-OP OBSERVER
1000 AM HEAVY RAIN BAYVIEW 47.97N 116.56W
03/15/2012 M0.39 INCH KOOTENAI ID CO-OP OBSERVER
1000 AM HEAVY RAIN ST. MARIES 47.31N 116.57W
03/15/2012 M0.30 INCH BENEWAH ID CO-OP OBSERVER
1000 AM HEAVY RAIN KELLOGG 47.54N 116.14W
03/15/2012 M0.25 INCH SHOSHONE ID CO-OP OBSERVER
1000 AM SNOW WATERVILLE 47.65N 120.07W
03/15/2012 M1.0 INCH DOUGLAS WA CO-OP OBSERVER
0.19 INCHES OF PRECIPITATION
1000 AM HEAVY SNOW 9 N METALINE 48.99N 117.39W
03/15/2012 M0.4 INCH PEND OREILLE WA CO-OP OBSERVER
1000 AM HEAVY RAIN PLUMMER 47.33N 116.88W
03/15/2012 E0.20 INCH BENEWAH ID CO-OP OBSERVER
1000 AM HEAVY SNOW 5 W PLAIN 47.76N 120.76W
03/15/2012 M5.5 INCH CHELAN WA CO-OP OBSERVER
LAKE WENATCHEE SP
1000 AM HEAVY RAIN PORTHILL 48.99N 116.49W
03/15/2012 M0.39 INCH BOUNDARY ID CO-OP OBSERVER
2.0 INCHES OF SNOW
1000 AM HEAVY RAIN ROSALIA 47.24N 117.37W
03/15/2012 M0.22 INCH WHITMAN WA CO-OP OBSERVER
1000 AM HEAVY RAIN CHELAN 47.85N 120.03W
03/15/2012 M0.25 INCH CHELAN WA CO-OP OBSERVER
0.7 INCHES OF SNOW
1000 AM HEAVY RAIN OMAK 48.41N 119.53W
03/15/2012 M0.30 INCH OKANOGAN WA CO-OP OBSERVER
1000 AM HEAVY RAIN POTLATCH 46.92N 116.90W
03/15/2012 M0.20 INCH LATAH ID CO-OP OBSERVER
1000 AM HEAVY RAIN NORTHPORT 48.92N 117.78W
03/15/2012 M0.21 INCH STEVENS WA CO-OP OBSERVER
1000 AM HEAVY RAIN RITZVILLE 47.13N 118.38W
03/15/2012 M0.27 INCH ADAMS WA CO-OP OBSERVER
&&
MATFlood, Boundary
- When
- March 15, 10:00 AM PST to 9:00 PM PST
- Where
- Boundary County, 1.51 mi NE of Eileen to 1.3 mi ESE of Addie
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.795, -116.145
Water was reported over Moyie River Road. There were also some reports of a few culverts being blocked and minor damage to the shoulder of roadways. Damage was estimated.
Flood, Benewah
- When
- March 15, 10:00 AM PST to 9:00 PM PST
- Where
- Benewah County, 74.73 mi N of Chatcolet to 46.97 mi N of Chatcolet
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 48.431, -116.458
There were numerous reports of water over roadways and washouts. Road closures included the south end of Sagle Road, Talache Road at Camp Stidwell, Blacktail Road near Little Blacktail Mountain Road, Cocolalla Loop Road near address 3900 and Sportsmans Access Road. Partial road washouts included Jewel Lake Road at mile marker 2.5, Schneider Road between mile marker 3 and 4, Nettleingham Road, Snow Valley Road, Petterson Road and Boyer Road near Vedelwood Road.
Debris Flow, Northern Panhandle
- When
- March 15, 4:00 PM PST to 6:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Numerous mud slides reported in Bonner and Boundary County as heavy rainfall saturated soils across the area. A mud slide impacted East Spring Creek Road below Hatchery, Sunnyside Road at Osprey Roost Road and multiple slides along Moyie River Road from Moyie Springs to the Canadian border. Timing of each slide is unknown and was estimated toward the conclusion of heaviest rainfall in the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Debris Flow and Flood in Washington, March 15, 2012$100,000 · 3 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Lightning Strike in Indiana, March 15, 20124 injured · 1 event
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, March 15 to 16, 20121.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367127, 367128, 367130.